What You Need to Know About Ototoxicity

By The Medical City , | August 22, 2019

Life can be challenging if you cannot hear properly. Think about it: just a partial loss of hearing can significantly affect your ability to interact with the world – conversations become harder to listen to and follow, job performance may suffer, and even your personal safety may be put at risk. One of the causes of hearing loss is called ototoxicity, a condition that, if left unaddressed, can cause serious physical damage to your ear.


Life can be challenging if you cannot hear properly.

Think about it: just a partial loss of hearing can significantly affect your ability to interact with the world – conversations become harder to listen to and follow, job performance may suffer, and even your personal safety may be put at risk.

One of the causes of hearing loss is called ototoxicity, a condition that, if left unaddressed, can cause serious physical damage to your ear.

What is ototoxicity?

Ototoxicity is a poisoning of the ear because of exposure to certain drugs, chemicals and medication. This can lead to a partial or total inability to hear and may affect other body functions governed by the workings of the ear.

What are the symptoms of ototoxicity?

The following symptoms may suddenly appear after exposure to certain chemicals and drugs or they can develop slowly over time:

<!-- [if !supportLists]-->·         <!--[endif]-->Dizziness

<!-- [if !supportLists]-->·         <!--[endif]-->Impairment of hearing

<!-- [if !supportLists]-->·         <!--[endif]-->Tinnitus or a ringing sound in your ear or head.

<!-- [if !supportLists]-->·         <!--[endif]-->Pressure or fullness in your head or ears

<!-- [if !supportLists]-->·         <!--[endif]-->Nausea and vomiting

Which medications, if taken in high doses, can cause ototoxicity?

With the guidance of your doctor, get to know these types of medication, what they do and how they can affect your health:

<!-- [if !supportLists]-->·         <!--[endif]-->Cisplatin, and other types of chemotherapy

<!-- [if !supportLists]-->·         <!--[endif]-->High doses of salicylates, such as aspirin

<!-- [if !supportLists]-->·         <!--[endif]-->Non-steroidal anti-inflammatory medications (NSAIDs), such as naproxen sodium

<!-- [if !supportLists]-->·         <!--[endif]-->Diuretics or "water pills," such as furosemide (Lasix®)

<!-- [if !supportLists]-->·         <!--[endif]-->Antibiotics, such as Erythromycin, Gentamycin, Tobramycin or Streptomycin

Are the effects of ototoxicity reversible?

While the symptoms associated with having ototoxicity can be reversed (such as dizziness or partial hearing loss), permanent damage is a possibility if the condition is not treated immediately.

What can you do to minimize the effects of ototoxicity?

<!-- [if !supportLists]-->·         <!--[endif]-->Once the symptoms become more pronounced, consult your doctor right away.

<!-- [if !supportLists]-->·         <!--[endif]-->Be sure to inform your doctor about all the medication you’ve been taking (including vitamins, supplements and even herbal medicines)

<!-- [if !supportLists]-->·         <!--[endif]-->Upon your doctor’s advice, avoid taking the medicine that triggered your ototoxicity.

<!-- [if !supportLists]-->·         <!--[endif]-->Make sure to keep all appointments and follow doctor’s instructions.

How can The Medical City help you?

The Medical City’s Ear, Nose, Throat, Head and Neck Institute is your partner if you feel that your hearing has diminished. We can help you in the assessment, diagnosis, and treatment of your hearing loss. Schedule a consultation today.

For more information, you may contact:

ENT Head and Neck Institute

(02) 988-1000 / 988-7000 ext. 6251 / 6236

 

References:

http://chemocare.com/chemotherapy/side-effects/hearing-problems-dizziness-and-ototoxicity.aspx#oto

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3138949/

https://kidshealth.org/en/parents/ototoxicity.html

https://vestibular.org/ototoxicity

https://www.webmd.com/a-to-z-guides/hearing-loss-causes#1



Share


What You Need to Know About Ototoxicity

By The Medical City ,

August 22, 2019


Life can be challenging if you cannot hear properly. Think about it: just a partial loss of hearing can significantly affect your ability to interact with the world – conversations become harder to listen to and follow, job performance may suffer, and even your personal safety may be put at risk. One of the causes of hearing loss is called ototoxicity, a condition that, if left unaddressed, can cause serious physical damage to your ear.

Life can be challenging if you cannot hear properly.

Think about it: just a partial loss of hearing can significantly affect your ability to interact with the world – conversations become harder to listen to and follow, job performance may suffer, and even your personal safety may be put at risk.

One of the causes of hearing loss is called ototoxicity, a condition that, if left unaddressed, can cause serious physical damage to your ear.

What is ototoxicity?

Ototoxicity is a poisoning of the ear because of exposure to certain drugs, chemicals and medication. This can lead to a partial or total inability to hear and may affect other body functions governed by the workings of the ear.

What are the symptoms of ototoxicity?

The following symptoms may suddenly appear after exposure to certain chemicals and drugs or they can develop slowly over time:

<!-- [if !supportLists]-->·         <!--[endif]-->Dizziness

<!-- [if !supportLists]-->·         <!--[endif]-->Impairment of hearing

<!-- [if !supportLists]-->·         <!--[endif]-->Tinnitus or a ringing sound in your ear or head.

<!-- [if !supportLists]-->·         <!--[endif]-->Pressure or fullness in your head or ears

<!-- [if !supportLists]-->·         <!--[endif]-->Nausea and vomiting

Which medications, if taken in high doses, can cause ototoxicity?

With the guidance of your doctor, get to know these types of medication, what they do and how they can affect your health:

<!-- [if !supportLists]-->·         <!--[endif]-->Cisplatin, and other types of chemotherapy

<!-- [if !supportLists]-->·         <!--[endif]-->High doses of salicylates, such as aspirin

<!-- [if !supportLists]-->·         <!--[endif]-->Non-steroidal anti-inflammatory medications (NSAIDs), such as naproxen sodium

<!-- [if !supportLists]-->·         <!--[endif]-->Diuretics or "water pills," such as furosemide (Lasix®)

<!-- [if !supportLists]-->·         <!--[endif]-->Antibiotics, such as Erythromycin, Gentamycin, Tobramycin or Streptomycin

Are the effects of ototoxicity reversible?

While the symptoms associated with having ototoxicity can be reversed (such as dizziness or partial hearing loss), permanent damage is a possibility if the condition is not treated immediately.

What can you do to minimize the effects of ototoxicity?

<!-- [if !supportLists]-->·         <!--[endif]-->Once the symptoms become more pronounced, consult your doctor right away.

<!-- [if !supportLists]-->·         <!--[endif]-->Be sure to inform your doctor about all the medication you’ve been taking (including vitamins, supplements and even herbal medicines)

<!-- [if !supportLists]-->·         <!--[endif]-->Upon your doctor’s advice, avoid taking the medicine that triggered your ototoxicity.

<!-- [if !supportLists]-->·         <!--[endif]-->Make sure to keep all appointments and follow doctor’s instructions.

How can The Medical City help you?

The Medical City’s Ear, Nose, Throat, Head and Neck Institute is your partner if you feel that your hearing has diminished. We can help you in the assessment, diagnosis, and treatment of your hearing loss. Schedule a consultation today.

For more information, you may contact:

ENT Head and Neck Institute

(02) 988-1000 / 988-7000 ext. 6251 / 6236

 

References:

http://chemocare.com/chemotherapy/side-effects/hearing-problems-dizziness-and-ototoxicity.aspx#oto

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3138949/

https://kidshealth.org/en/parents/ototoxicity.html

https://vestibular.org/ototoxicity

https://www.webmd.com/a-to-z-guides/hearing-loss-causes#1


Share


Related News

No records found.